Back to Ask the Diabetes Team Ask the Diabetes Team

I suffer from a somewhat unusual and almost completely misunderstood malady called "night sweats". From what I have been able to find on the web, approximately 2% of all people with diabetes have this condition, which is characterized by heavy sweating from the head and neck during sleep. On a usual night, I will use up at least six full-size towels and six T-shirts because of the sweat. I'm anxious to find more information on this topic. Have you ever come across a reference to this?


The "night sweats" described are characteristic of unrecognized hypoglycemia that is occurring during sleep. This is very important to recognize and treat for a couple of reasons:

  1. It is often associated with rebound hyperglycemia in the morning, may lead the doctor or patient to increase the insulin delivery and or dose which is opposite of what is needed to control the diabetes optimally.
  2. It can be associated with loss of consciousness if the hypoglycemia becomes sufficiently profound.

It is urgent that the night sweats be dealt with. It is not clear what your insulin regimen is, and it is possible that short, intermediate, or long acting insulin needs to be decreased either in the day or evening. While it is not possible to make a specific recommendation for insulin management., a general recommendation would be that the insulin acting during the night be decreased promptly, and the regimen needs to be adjusted carefully. If necessary, [you may work with your doctor to] set an alarm clock for 3-4 am to check blood sugars at night if hypoglycemia is still occurring after decreasing and or adjusting you insulin regimen.


[Editor's comment: If you search the Diabetes Team questions at this website, you'll find several previous answers to questions about "night sweats". WWQ]

Original posting 20 Sep 2001
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.